Texas, 2018

Flash Flood and Damaging Wind in Texas, June 7, 2018

June 7, 2018 · NWS SHV · 2 events in 1 county or zone

Remnants of a mesoscale convective system (MCS) that developed during the early morning hours on June 7th over Eastern Oklahoma, migrated into Southeast Oklahoma, portions of Southwest Arkansas, and into extreme Northeast Texas during the afternoon hours, along a weak shortwave trough aloft that drifted south over these areas along the eastern periphery of an upper level ridge over the Southern…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Remnants of a mesoscale convective system (MCS) that developed during the early morning hours on June 7th over Eastern Oklahoma, migrated into Southeast Oklahoma, portions of Southwest Arkansas, and into extreme Northeast Texas during the afternoon hours, along a weak shortwave trough aloft that drifted south over these areas along the eastern periphery of an upper level ridge over the Southern Plains. Mesoscale boundaries from these earlier storms allowed for scattered showers and thunderstorms to develop during the afternoon during peak heating, within a hot and unstable air mass in place. Some of these storms briefly became severe over Central Red River County Texas, which produced damaging winds which downed large limbs southwest of Clarksville. These storms also moved very little and produced locally heavy rainfall in and near Clarksville, which resulted in localized flash flooding which flooded a vehicle in town. These storms quickly diminished during the evening with the loss of heating and instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 7, 3:42 PM CST, 18 minutes earlier.

Area forecast discussion, Jun 7, 3:42 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
442 PM CDT Thu Jun 7 2018

.UPDATE...
Sent a quick update to account for the higher coverage in pops
northwest of the I-30 corridor for the remainder of the afternoon
hours. Following along the lines of the HRRR that this convection
will begin to lose its punch once it gets south and east of the
I-30 Corridor later this evening. Did not touch the remaining
grids or the overnight grids other than to taper pops downward
during the evening.

Update already sent...13.

&&

.PREV DISCUSSION... /issued 359 PM CDT Thu Jun 7 2018/

SHORT TERM...
The aforementioned MCS from central Oklahoma has finally moved
into our region bringing some much needed rainfall across SE
Oklahoma, SW Arkansas, and NE Texas. Short range models continue
to suggest these storms will dissipate after sunset. Tomorrow,
upper level ridging continues to expand northeastward into our
region. This will result in increased subsidence and subsequently
mostly dry conditions over the next couple of days. A few model
solutions hint at some diurnally driven isolated convection
generated mainly by daytime destabilization across the northern
sections of the CWA, but confidence remains low at the moment, so
decided to keep precip out of the forecast. Above normal
temperatures will continue as daytime highs will reach the
lower/mid 90s with overnight lows in the lower 70s. /20/

LONG TERM...
Upper-level ridge to maintain hot and mainly dry conditions from
Sunday through Tuesday with temperatures ranging from highs in the
lower to middle 90s and lows in the mid 70s. An easterly moving
upper-level trough traveling across the Gulf of Mexico will bring
scattered showers and thunderstorms to the region on Tuesday and
Wednesday. Better rain coverage can be expected across northern
Louisiana and south-central Louisiana on Tuesday, with more
widespread coverage across the ArkLaTex on Wednesday. Otherwise,
temperatures during midweek to range from highs in the lower 90s to
lows in the mid 70s. /05/

PREV DISCUSSION... /issued 136 PM CDT Thu Jun 7 2018/

AVIATION...
For the 07/18z Tafs..VFR conditions will continue to prevail
doing the remainder of the Taf period. Scattered CU will
eventually give way to mostly clear skies after sunset across the
region. However, there is currently a MCS across central Oklahoma
that continues to slowly move towards the region. Models suggest
it will make it into the northern portions of our CWA by late
evening before dissipating. At the moment, there is no mention of
-tsra in the Tafs, but may need to amend at ktxk and possible down
to ktyr/kggg although confidence is low given the anticipated
isolated nature of the event. Otherwise, winds will remain
southerly between 5-10 mph then decrease to light/variable after
sunset. /20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  94  73  94 /  10  10  10   0
MLU  70  95  72  94 /  10  10  10  10
DEQ  69  92  70  93 /  60  10  10   0
TXK  72  93  73  93 /  30  10  10   0
ELD  70  93  71  93 /  10  10  10   0
TYR  74  94  72  93 /  10  10  10   0
GGG  73  94  72  93 /  10  10  10   0
LFK  72  95  72  93 /  10  10  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

13/99
Hazardous weather outlook, Jun 7, 3:56 PM CST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
456 PM CDT Thu Jun 7 2018

ARZ072-073-LAZ001>006-010>014-017>022-TXZ136>138-149>153-165>167-
081200-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
456 PM CDT Thu Jun 7 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...Tonight...

No hazardous weather is expected tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

An upper level ridge of high pressure over the Southern Plains
will continue into the upcoming weekend, resulting in a return of
above normal temperatures in the mid 90s. When combined with the
humidity, heat indices will near or possibly exceed 100 degrees
each day. Weak impulses riding south along the eastern periphery
of this upper level ridge could result in isolated to scattered
showers and thunderstorms Monday and Tuesday across portions of
the region.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through
tonight.

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124>126-
081200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-
Upshur-Marion-
456 PM CDT Thu Jun 7 2018

This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...Tonight...

Scattered to numerous showers and thunderstorms will continue to
be possible through the evening hours across the region. Some of
these storms will contain large hail and damaging thunderstorm
wind gusts. These storms are expected to weaken in coverage and
intensity by the late evening hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

An upper level ridge of high pressure over the Southern Plains
will continue into the upcoming weekend, resulting in a return of
above normal temperatures in the mid 90s. When combined with the
humidity, heat indices will near or possibly exceed 100 degrees
each day. Weak impulses riding south along the eastern periphery
of this upper level ridge could result in isolated to scattered
showers and thunderstorms Monday and Tuesday across portions of
the region.

.SPOTTER INFORMATION STATEMENT...

While an isolated strong or severe thunderstorm cannot be ruled
out this evening, widespread severe thunderstorms across a large
region is not expected at this time. Activation of emergency
management personnel...amateur radio operators...and storm
spotters should not be needed through tonight.

13

In the hours before

Special weather statement, Jun 7, 2:30 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Shreveport LA
330 PM CDT THU JUN 7 2018

OKZ077-072115-
McCurtain OK-
330 PM CDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MCCURTAIN COUNTY UNTIL
415 PM CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Broken Bow, or 33 miles east of Hugo, moving
southeast at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Idabel, Broken Bow, Wright City, Garvin, Holly Creek, Glover, Oak
Hill and Golden.

LAT...LON 3419 9509 3427 9490 3398 9466 3387 9495
TIME...MOT...LOC 2030Z 332DEG 21KT 3417 9496

05
Special weather statement, Jun 7, 3:17 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Shreveport LA
417 PM CDT THU JUN 7 2018

ARZ050-051-072145-
Howard AR-Sevier AR-
417 PM CDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SEVIER AND NORTHERN
HOWARD COUNTIES UNTIL 445 PM CDT...

At 416 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Athens to 6 miles southeast of Gillham.
Movement was East Northeast at 20 mph.

Wind gusts up to 50 mph will be possible with these storms and dime
sized hail.

Locations impacted include...
Umpire, Athens and Burg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3435 9394 3427 9394 3426 9392 3420 9392
      3419 9391 3402 9430 3435 9411
TIME...MOT...LOC 2116Z 240DEG 67KT 3435 9409 3412 9421

24
Special weather statement, Jun 7, 3:38 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Shreveport LA
438 PM CDT THU JUN 7 2018

OKZ077-TXZ096-072215-
McCurtain OK-Red River TX-
438 PM CDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MCCURTAIN AND RED
RIVER COUNTIES UNTIL 515 PM CDT...

At 437 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Idabel to near Bagwell. Movement was east at 20
mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Clarksville, Boxelder, Idabel, Bogata, Bagwell, Avery, Annona,
Haworth, Bokhoma, Moon, Goodlake, Negley, Cuthand, Harris, Shinewell,
English, America, Johntown and Bryarly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3394 9485 3388 9449 3366 9465 3366 9466
      3367 9467 3368 9464 3370 9464 3369 9465
      3370 9467 3368 9468 3370 9475 3352 9474
      3346 9479 3338 9526 3348 9531 3359 9531
TIME...MOT...LOC 2137Z 285DEG 17KT 3388 9484 3359 9522

24
Special weather statement, Jun 7, 3:46 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Shreveport LA
446 PM CDT THU JUN 7 2018

ARZ050-059-072230-
Sevier AR-Little River AR-
446 PM CDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LITTLE RIVER AND
SOUTHEASTERN SEVIER COUNTIES UNTIL 530 PM CDT...

At 445 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ben Lomond, or 11 miles east of Horatio. This storm was nearly
stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lockesburg, Winthrop, Ben Lomond, Oak Grove, Central, Browntown and
Bellview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3393 9407 3392 9407 3390 9405 3389 9405
      3388 9404 3374 9406 3383 9436 3399 9423
TIME...MOT...LOC 2145Z 020DEG 1KT 3389 9417

24
Special weather statement, Jun 7, 3:59 PM CST, 1 minute before
Special Weather Statement
National Weather Service Shreveport LA
459 PM CDT THU JUN 7 2018

ARZ059-OKZ077-TXZ097-072245-
Little River AR-McCurtain OK-Bowie TX-
459 PM CDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LITTLE RIVER...
SOUTHEASTERN MCCURTAIN AND NORTHWESTERN BOWIE COUNTIES UNTIL 545 PM
CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Foreman. This storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Wallace, Almont and Tom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3374 9456 3368 9436 3349 9439 3359 9469
TIME...MOT...LOC 2159Z 020DEG 1KT 3365 9450

24

The radar

The Shreveport radar (KSHV), 166 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Red River

When
June 7, 4:00 PM CST
Where
Red River County, 1.68 mi S of Sherry
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.506, -95.102

Large tree limbs were blown down on FM 909 near Scatter Creek.

Flash Flood, Red River

When
June 7, 4:10 PM CST to 6:00 PM CST
Where
Red River County, 0.99 mi S of Clarksville to 1.01 mi SSE of Clarksville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.606, -95.047

A vehicle was flooded and stranded at the intersection of FM 910 and College Ave. in Clarksville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749899, 749900.